×

zbMATH — the first resource for mathematics

Unavoidable binary patterns. (English) Zbl 0790.68096
Peter Roth proved that there are no binary patterns of length six or more that are unavoidable on the two-letter alphabet. He gave an almost complete description of unavoidable binary patterns. In this paper we prove one of his conjectures: the pattern \(\alpha^ 2\beta^ 2\alpha\) is 2-avoidable. From this we deduce the complete classification of unavoidable binary patterns. We also study the concept of avoidability by iterated morphisms and prove that there are a few 2-avoidable patterns which are not avoided by any iterated morphism.

MSC:
68R15 Combinatorics on words
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Baker, K.A., McNulty, G.F., Taylor, W.: Growth problems for avoidable words. Theoret. Comput. Sci.69, 319-345 (1989) · Zbl 0693.68039 · doi:10.1016/0304-3975(89)90071-6
[2] Bean, D.R., Ehrenfeucht, A., McNulty, G.F.: Avoidable patterns in strings of symbols. Pac. J. Math.85, 261-294 (1979) · Zbl 0428.05001
[3] Lothaire, M.: Combinatorics on words, vol. 17. Encyclopedia of mathematics and its applications. Reading: Addison-Wesley 1983
[4] Roth, P.: Every binary pattern of length six is avoidable on the two-letter alphabet. Acta Inf.29, 95-106 (1992) · Zbl 0741.68083 · doi:10.1007/BF01178567
[5] Salomaa, A.: Jewels of formal language theory. Oxford: Computer Science Press 1981 · Zbl 0487.68064
[6] Schmidt, U.: Motifs in?vitables dans les mots. Rapport LITP 86-63. Th?se Paris VI, 1986
[7] Schmidt, U.: Avoidable patterns on two letters. Theoret. Comput. Sci.63, 1-17 (1989) · Zbl 0662.68078 · doi:10.1016/0304-3975(89)90064-9
[8] Thue, A.: ?ber unendliche Zeichenreihen. Norske Vid. Selsk. Skr., I. Mat. Nat. Kl.,Christiana7, 1-22 (1906).
[9] Thue, A.: ?ber die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske Vid. Selsk. Skr., I. Mat. Nat. Kl., Christiana10, 1-67 (1912) · JFM 44.0462.01
[10] Zimin, A.I.: Blocking sets of terms. Math. USSR Sbornik47 (2), 353-364 (1984) (English translation) · Zbl 0599.20106 · doi:10.1070/SM1984v047n02ABEH002647
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.